image via Flickr, Wewiorka Wagner
Do ADD/ADHD medications cause personality changes?
It is not uncommon to see new and different behaviors in the individuals starting ADD/ADHD medications. However, ADD medications are not really mood altering or personality changing drugs.
Commonly, upon beginning medication, most individuals report feeling more aware of what is going on around them. As a result of this increased awareness, some people, understandably, become sad or depressed as they, for the first time, tune into the mess that ADD has caused in their lives: failure in school, social isolation, financial difficulty, marital problems, etc.
For some individuals, this new appreciation of reality can be overwhelming. Without effective problem-solving skills, they often have no mechanism to make things better. Without adequate support, feelings of sadness can intensify and turn into depression.
Hitting Bottom Motivates Change
It can be disconcerting to parents, teachers, spouses, and friends to watch from the sidelines while someone they love goes through this period of “being down.” It is important to keep in mind that this hitting bottom can be a source of motivation for change provided that parents, teachers, spouses, doctors, counselors, and others are supportive and provide guidance.
The significant behavioral and personality changes that can accompany the use of these medications can be misinterpreted when we fail to appreciate the powerful impact of weak attention.
“Tuned Out” Masks True Personality
The untreated ADD individual often misses many of the things that cause most of us to respond emotionally. When he fails to show an outward response (because he has failed to tune into the event), we make assumptions about his temperament or personality. The possibility that he has not tuned into the event does not usually enter into the equation.
image via Flickr, Jim Larrison
Enhanced awareness often uncovers temperamental characteristics that may have always been present in the ADD person.
For example, the seemingly outgoing, happy-go-lucky child may suddenly become subdued and fearful; the easy-going child may suddenly appear to be more strong-willed, and the insensitive spouse starts crying for no apparent reason.
Uncover the Underlying Traits
None of these changes represent alterations of personality, rather, the uncovering of underlying traits such as low threshold, high intensity of response, slow adaptability, or withdrawal response to new situations that were always there. Prior to medication, these life events and circumstances that provide opportunities to understand an individual’s personality went unnoticed.
Such effects of medications are sometimes mistakenly seen as negative side effects of medication and parents or the ADD individual may choose to discontinue the medication rather than take the opportunity to work on controlling these intrinsic temperamental traits.
Switch Medications if Temperament Issues Persist
In some cases, the enhanced manifestation of these temperamental characteristics can be so profound that it interferes with the individual’s learning better self-control.
In such circumstances, I have found it is wise to switch to a different medication.
In my experience, this more frequently occurs with the stimulants. I have rarely felt it necessary to switch from the non-stimulant, Strattera, in response to a patient’s struggles with his temperament.
It suffices to say there can be great individual variability among individuals and medications when it comes to the apparent impact on personality.
Dr. Liden and The Being Well Center believe strongly in treating the Whole Person. That means we believe there’s a lot more to dealing with ADD/ADHD than just getting the medication right. You might find our post on Temperament helpful in providing more guidance on personality. Or browse the various topics in our popular Pay Attention! series. We’re here to help you untangle the tricky problems present with ADD/ADHD, one knot at a time.